March 5, 1982

Possible Tobramycin Delirium

Author Affiliations

From the Departments of Psychiatry (Dr McCartney) and Obstetrics and Gynecology (Dr Hatley), University of North Carolina School of Medicine, and Drug Information Services, North Carolina Memorial Hospital (Mr Kessler), Chapel Hill.

JAMA. 1982;247(9):1319. doi:10.1001/jama.1982.03320340073043

TOBRAMYCIN sulfate and a related aminoglycoside, gentamicin sulfate, are valued for their efficacy in treating serious Gram-negative infections despite their narrow therapeutic ratio.1 Their widespread use is reflected in 1978 projections from demographic and clinical data that estimated that 3.9 million patients received one course of treatment with an aminoglycoside that year.2 Reports of serious adverse reactions to these drugs have usually described nephrotoxicity or ototoxicity. Though we can find no published description of tobramycin's corticoneuronal toxicity, there are several case reports of acute toxic psychosis with gentamicin.3,4 These led us to suspect tobramycin as the cause of delirium in the patient described here.

Report of a Case  The patient was a 66-year-old woman with urinary incontinence. Following radical hysterectomy and radiation therapy for cervical cancer, she had required three surgical procedures for stress urinary incontinence. Intermittent self-catheterization was then offered to relieve the resultant increased residual